Minoxidil messed me up good

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)? USA

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?) Other people affected by minoxidil

What is your current age, height, weight? 23M, 5’5", 150lbs

What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)? Minoxidil topical 5%, Kirkland Signature (Perrigo) brand

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)? 1mL initially, waited a week or two, and applied 1 mL maybe 4-5 more times (once per day)

What condition was being treated with the drug? Male pattern baldness, early stages

For how long did you take the drug (weeks/months/years)? Less than a week

How old were you, and WHEN (date) did you start the drug? 23 (July 2020)

How old were you when you quit, and WHEN (date) did you quit? 23 (August 2020)

How did you quit (cold turkey or taper off)? cold turkey but technically I only used it once to have a bad side effect

How long into your usage did you notice the onset of side effects? 10 mins after applying to scalp for first time

What side effects did you experience that have yet to resolve since discontinuation?

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

Other (please explain)

Light sensitivity (especially white/gray light), constant lightheadedness/dizziness, motion sensitivity, serious headaches every once in a while, pulse-synchronous tinnitus of left ear, joint pains mainly in legs, near constant fatigue, weak legs that easily get sore/cramp, extremities often become freezing for no reason, extremely dizzy in the dark/with eyes closed*

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?

**4 migraine and vestibular issue preventatives (all failed): Amitriptyline (tryclic antidepressant, 1.5mo, no effect); Topamax (anti-epileptic, 2mo, made everything 100x worse); Venlafaxine (SNRI, 2 days, made everything 1000x worse); Propranolol (beta blocker, 5 days @ tiny dose 2.5mg, made everything worse and sparked migraines, felt exactly like minox) **
Vitamin B2 400mg daily, 6mo, no effect; Magnesium oxide & glycinate, 300-500mg daily, 6mo, no effect; CoQ10, 100-300mg daily, 4mo, no effect; Multivitamin, 2 mo, no effect
*Anti-inflammatory/migraine diet, 2 mo, no effect
Acupuncture, slightly decreased dizziness only for a few hours each time; Neuromuscular therapy, made me way dizzier and cost a lot; Vestibular rehabilitation therapy, 6mo, very tiny improvement

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?

No hormonal tests

Anything not listed in the above questions you’d like to share about your experience?

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

Within 5-10 minutes of using Kirkland Signature 5% extra strength minoxidil for men, I
became dizzy, lightheaded, with blurry/suddenly light sensitive vision. This condition
persisted. Within a week, I tried minoxidil a few more times, and each time felt
increasingly dizzy/lightheaded, and eventually began having severe multi-day
headaches. I probably used it 4-6 times total. However, these symptoms have persisted
now 8 months out. Doctors are unsure of vestibular migraine or PPPD, or something
else, but very clearly sparked by minoxidil. I applied it to my scalp using the dropper as
directed by the instructions and washed my hands thoroughly after. I have no migraine
history (and no family migraine history), no anxiety or depression history, no traumatic
events or injuries that occurred even within a year of this occurring. I have been
evaluated by a number of doctors and most of my body is operating normally, but
minoxidil somehow screwed up my vestibular system. I am now spending a lot of time
and money doing specialized therapies to try to restore it to normal. I am not (and was
not on) any other medications for at least a few years before this and did not abuse
alcohol, caffeine or other drugs. Doctors prescribed me propranolol as an anti-migraine
medication and it had a shockingly similar effect as minoxidil immediately and at a tiny
dose (2.5mg), so I don’t know if I am particularly susceptible to anti-hypertensive drugs.

Yet, all these migraine medications, very effect supplements (B2, Mg, and CoQ10), vestibular therapy (supposed to be very effective) and I still feel the same. Wtf…

I do believe it is a vascular issue, perhaps something I had and minox unearthed it, or something caused by minox. Especially bc of the pulse-synchronous tinnitus of the left ear. My next step is to have a specialist do a thorough investigation of why I am hearing my pulse so loudly in my left ear, something that started with minox.